What is Asparagus Fern Poisoning?
Asparagus fern is a decorative plant with dense fern-like foliage that can be planted in gardens outdoors in warm climates, or used indoors as an ornamental plant. It is not actually a member of the fern family, but is more closely related to the asparagus family. In the spring the plant will grow small white flowers, followed by small red berries. If your pet eats these berries it can cause gastrointestinal distress, with symptoms of vomiting and diarrhea. Repeated dermal contact to the sap can cause an unpleasant rash to both canines and humans.
The berries of the Asparagus fern can cause gastrointestinal distress, with symptoms of vomiting and diarrhea when eaten, and the sap can induce a contact rash.
Symptoms of Asparagus Fern Poisoning in Dogs
Symptoms from ingestion of the plant known as the Asparagus fern are mild, and are generally only experienced when the berries are eaten. Repeated exposure to the sap of the plant can cause a temporary allergic dermatitis.
Symptoms of ingestion
- Abdominal pain
- Loss of appetite
Symptoms of dermal reaction
There are actually two varieties of Asparagus fern that look extremely similar with the same mildly toxic properties. Asparagus densiflorus and Asparagus aethiopicus both originate in southern Africa and until recently were often considered the same plant. The Asparagus aethiopicus is slightly hardier in cold weather, and is the more common variety. They do well planted in gardens outdoors in tropical or subtropical climates, or grown as an ornamental plant indoors. The dense feathery plumes are also valued as an addition to flower arrangements. These plants have gone by a number of names, including:
- Emerald feather
- Emerald fern
- Foxtail fern
- Lace fern
- Plume asparagus
- Plumosa fern
- Sprengeri fern
- Sprenger’s Asparagus
Causes of Asparagus Fern Poisoning in Dogs
The toxic element to the Asparagus fern is a type of naturally occurring steroid known as sapogenin that is concentrated within the bright red berries. This steroid is the cause of both the gastrointestinal distress of the patient and the dermal reaction from the sap. Skin reactions to the sap are generally short-lived, but they tend to intensify with repeated exposures.
Diagnosis of Asparagus Fern Poisoning in Dogs
If you see your pet consuming the Asparagus fern, identification of the plant is often all that is required for diagnosing the origin of your pet’s difficulty. If the ingestion of the plant was not witnessed by you, your veterinarian may recommend a visit to the office based on the symptoms presented. Your veterinarian will want to take special note of any opportunistic eating your pet may have done in addition to any concurrent prescriptions or supplements that your canine is presently taking. This information is used to rule out drug interactions or other toxins. A biochemistry profile, complete blood count, and urinalysis will likely be completed in order to reveal any diseases, toxins, or imbalances. Any spots of dermatitis from contact with the sap will also be examined at this time. If your canine has ingested enough of the plant material that vomiting has occurred, then the vomitus will also be examined and tested for toxins. Plant material found in the vomit may help confirm the diagnosis.
Treatment of Asparagus Fern Poisoning in Dogs
Treatment will generally start with a thorough rinsing of the mouth with clean water to remove as much of the toxin from exposed tissue as possible. Rinsing of any skin that has come into contact with the sap will help prevent dermatitis from exposure. Your canine may appreciate an ice cube as well to reduce the minor pain and swelling in the mouth. In most cases, the discomfort and unpleasant taste of the plant will prevent most canines from ingesting much of the actual material so rinsing the mouth area thoroughly may be all the treatment that is required. When the reaction is more serious, your veterinarian will recommend an appropriate anti-inflammatory or pain reliever to give your canine to reduce the swelling and discomfort. If vomiting or diarrhea are occurring excessively your veterinarian may suggest coming into their office for supportive treatment. IV fluid treatment will be administered at the veterinarian’s office to prevent dehydration and if an antihistamine was not previously dispensed it may be administered at this time as an intramuscular injection. Medications such as Imodium or Pepcid AC may also be recommended for their gastroprotective properties.
Recovery of Asparagus Fern Poisoning in Dogs
In most cases, the effects will dissipate within a few hours. Larger than normal doses or a sensitivity to the chemical in the berries may cause excessive nausea and vomiting. The early therapy for canines showing gastric distress generally involves withholding food until vomiting has stopped for at least 12 hours, and this may be what your veterinarian recommends. This technique is often very effective in giving the canine’s stomach muscles time to recover from the vomiting. Water and crushed ice should be offered often during this time, but only in small amounts. After the initial withholding period only soft, bland foods should be offered for approximately 24 hours. The ideal recovery diet would include one easily-digestible carbohydrate and a mild protein source. Suitable carbohydrates could include cooked rice, pasta, or potatoes. The protein would be something like unseasoned boiled ground beef, non-fat cottage cheese, or skinless white chicken meat.